Missouri, 2015

Flash Flooding and Hail in Missouri, June 24 to 25, 2015

June 24 to 25, 2015 · NWS DVN · 3 events in 1 county or zone

Late evening storms became severe over eastern Iowa the evening of June 24th, as storms progressed south, the hail threat transitioned to very heavy rainfall, and flash flooding. Wind damage also occurred overnight as the storms pushed into northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Late evening storms became severe over eastern Iowa the evening of June 24th, as storms progressed south, the hail threat transitioned to very heavy rainfall, and flash flooding. Wind damage also occurred overnight as the storms pushed into northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 6:02 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 6:02 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT WED JUN 24 2015

.SYNOPSIS...
ISSUED AT 305 PM CDT WED JUN 24 2015

12Z UA ANALYSIS HAS AN 850MB WARM FRONT FROM CENTRAL
NEBRASKA...THROUGH SOUTHWEST IOWA...AND INTO SOUTHERN ILLINOIS.
ALONG AND SOUTH OF THIS FRONT WAS VERY WARM AND MOIST AIR. A WEAK
LLJ RAN FROM WEST TEXAS INTO CENTRAL KANSAS. SATELLITE/RADAR
TRENDS THROUGH MID AFTERNOON HAS A LOOSELY ORGANIZED CONVECTIVE
COMPLEX MOVING ACROSS IOWA WITH ANOTHER DEVELOPING BACK ALONG THE
MISSOURI RIVER.

18Z SFC DATA PLACES AN INFERRED LOW JUST EAST OF KOMA WITH A WARM
FRONT RUNNING FROM THE LOW TO NEAR KSTL. DEW POINTS ALONG AND
SOUTH OF THE WARM FRONT WERE IN THE UPPER 60S TO LOWER 70S. NORTH
OF THE WARM FRONT DEW POINTS WERE IN THE 50S TO LOWER 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CDT WED JUN 24 2015

RADAR AND RAP TRENDS WILL TAKE THE CURRENT CONVECTIVE COMPLEX EAST
LATE THIS AFTERNOON AND INTO THE EARLY EVENING. THE LACK OF
INSTABILITY ACROSS THE AREA MEANS THE COMPLEX WILL BE RAIN WITH
EMBEDDED THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE STRONGER CONVECTION.

THERE ARE STILL QUESTIONS REGARDING THE OVERALL SEVERE THREAT FOR
LATE THIS AFTERNOON AND EVENING. THE SECONDARY CONVECTIVE COMPLEX
BACK ALONG THE MISSOURI RIVER IN WESTERN IOWA MAY POSE THE BETTER
THREAT OF SEVERE STORMS. IF SEVERE STORMS DO OCCUR LATE THIS
AFTERNOON AND EVENING...AREAS SOUTH OF I-80 WOULD BE MORE AT
THREAT.

AFTER SUNSET AND THROUGH SUNRISE THURSDAY...THE SECONDARY
CONVECTIVE COMPLEX WILL GROW UPSCALE AS FORCING AND MOISTURE
INCREASES ACROSS THE AREA. THE MODELS DO SUGGEST A SURFACE LOW
MOVING THROUGH THE CENTRAL PART OF THE AREA TONIGHT HELPING TO
ENHANCE THE RAINFALL. HEAVY RAIN IS DEFINITELY A THREAT AS STORMS
MAY MOVE REPEATEDLY OVER THE SAME AREAS.

BASED ON WHAT HAS ALREADY OCCURRED TODAY...RAINFALL OF 2 TO 4
INCHES IS PLAUSIBLE SHORTLY AFTER SUNRISE THURSDAY.

ON THURSDAY...RAIN WILL SLOWLY END FROM NORTHWEST TO SOUTHEAST
DURING THE DAY. IF CLOUDS REMAIN ACROSS THE AREA FOR MUCH OF THE
DAY...THE NORTH HALF OF THE AREA MAY BE DRY DURING THE AFTERNOON
HOURS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 24 2015

FORECAST HIGHLIGHTS OF THE LONG TERM PERIOD INCLUDE A TRANSITION TO
NORTHWEST FLOW...COOLER TEMPERATURES...AND PERIODIC RAIN CHANCES.

FOR THURSDAY NIGHT...THE FAR SOUTHERN FRINGE REMAINS IN THE MARGINAL
RISK AREA FOR SEVERE STORMS ALONG THE RESIDUAL BOUNDARY. WILL ALSO
HAVE TO MONITOR THIS AREA FOR HEAVY RAIN PER THE 12Z NAM...ALTHOUGH
THAT PARTICULAR MODEL IS THE MOST BULLISH ON QPF. ON FRIDAY...EXPECT
ADDITIONAL SCATTERED SHOWERS AND STORMS AS AN UPPER TROUGH DIPS
THROUGH THE REGION IN SHARPENING NORTHWEST FLOW. THIS FORCING WILL
EXIT QUICKLY FRIDAY NIGHT FOR A DRY PERIOD CONTINUING THROUGH
SATURDAY.

LOOKING AHEAD...ADDITIONAL SCATTERED RAIN WILL BE POSSIBLE EVERY DAY
FROM SUNDAY THROUGH WEDNESDAY. PERSISTENT NORTHWEST FLOW WILL GUIDE
PERIODIC SHORT WAVE ENERGY INTO THE FORECAST AREA. CONSENSUS BLENDED
POPS OF 20-40 PERCENT ARE REASONABLE. THE OVERALL SEVERE WEATHER
THREAT THROUGH THIS PERIOD IS LOW. SLIGHTLY BELOW NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE BULK OF THE LONG TERM
PERIOD...WITH HIGHS MAINLY IN THE UPPER 70S...PERHAPS OCCASIONALLY
TOUCHING THE LOWER 80S.&&

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 647 PM CDT WED JUN 24 2015

VFR OR MVFR WILL PREVAIL FOR NEXT SEVERAL HOURS. A CLUSTER OF
SHOWERS AND STORMS HAVE FORMED OVER WEST-CENTRAL IOWA WHICH WILL
PROPAGATE TOWARD THE E/SE WITH TIME. THEREFORE...LOOK FOR
DETERIORATING CONDITIONS MOSTLY AFTER 03Z-05Z/THURSDAY.

ENVIRONMENTAL CONDITIONS SUPPORT TORRENTIAL RAINFALL AND
LOCALIZED HIGH WINDS WITH ANY STORMS THAT FORM...RESULTING IN THE
POTENTIAL FOR SOME PERIODS OF IFR/LIFR. MOST LIKELY WINDOW FOR
STORMS TO IMPACT KCID/KMLI/KBRL IS BETWEEN 06Z-012Z...EARLIEST AT
KCID AND LATEST AT KBRL. WILL LIKELY NEED TO UPDATE WITH MORE
AGGRESSIVE TEMPO GROUPS AS STORMS GET CLOSER.
UTTECH

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT WED JUN 24 2015

ANOTHER ROUND OF HEAVY RAIN WILL BE SEEN ACROSS THE AREA FROM LATE
THIS AFTERNOON INTO THURSDAY MORNING. SOILS ACROSS THE AREA ARE
ALREADY QUITE MOIST AND THIS ADDITIONAL RAINFALL WILL QUICKLY
SATURATE THE SOILS. AREA RIVERS ARE ALREADY RUNNING HIGH FROM
HEAVY RAINFALL OVER THE PAST 10 DAYS AND SOME ARE IN FLOOD. THIS
ADDITIONAL RAIN WILL RESULT IN ADDITIONAL RISES...SOME POSSIBLY
SIGNIFICANT...ON AREA RIVERS AND INCREASE THE FLOOD THREAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...RP KINNEY
AVIATION...UTTECH
HYDROLOGY...08
Hazardous weather outlook, Jun 24, 2:32 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED JUN 24 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS
TONIGHT.

SEVERE STORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND EVENING.
BASED ON DATA THROUGH MID AFTERNOON...AREAS ALONG AND SOUTH OF
INTERSTATE 80 APPEAR TO BE AT A HIGHER RISK.

IF SEVERE STORMS DO DEVELOP LATE THIS AFTERNOON AND EVENING...
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE.

HEAVY RAIN IS LIKELY LATE THIS AFTERNOON AND TONIGHT. WIDESPREAD
RAINFALL TOTALS OF 1 TO 4 INCHES MAY BE POSSIBLE BY SUNRISE
THURSDAY...SO FLASH FLOODING IS A THREAT. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE ENTIRE AREA.

AREA RIVERS CONTINUE TO EXPERIENCE FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING ACROSS FAR SOUTHEASTERN IOWA...WEST CENTRAL
ILLINOIS...AND FAR NORTHEAST MISSOURI.

THE PATTERN WILL REMAIN ACTIVE INTO EARLY NEXT WEEK WITH CHANCES
OF THUNDERSTORMS ON FRIDAY AS WELL AS SUNDAY NIGHT INTO MONDAY. IT
IS TOO EARLY TO TELL WHETHER ANY OF THESE EVENTS WILL BE SEVERE SO
PLEASE STAY TUNED TO FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 24, 9:20 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             1 NNW SHELLSBURG        42.11N 91.88W
06/24/2015  M0.88 INCH       BENTON             IA   TRAINED SPOTTER

1019 PM     HAIL             SHELLSBURG              42.09N 91.87W
06/24/2015  M1.00 INCH       BENTON             IA   EMERGENCY MNGR

&&

TAS
Local storm report, Jun 24, 9:36 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 PM CDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             CENTER POINT            42.19N 91.78W
06/24/2015  M0.88 INCH       LINN               IA   EMERGENCY MNGR

&&

HAASE
Special weather statement, Jun 24, 9:52 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 PM CDT WED JUN 24 2015

IAC011-250515-
BENTON-
1052 PM CDT WED JUN 24 2015

...HEAVY RAINS AND MINOR FLOODING POSSIBLE IN BENTON COUNTY 1215
AM CDT...

DOPPLER RADAR HAS INDICATED THAT 1 TO 2 INCHES OF RAIN HAVE FALLEN
OVER CENTRAL PORTIONS OF BENTON COUNTY.  PONDING OF WATER ON ROADS
AND MINOR FLOODING ARE POSSIBLE FOR THE NEXT HOUR AND HALF IN THE
AREA.

IF ADDITIONAL RAINFALL OCCURS IN THE AREA IN THE NEXT FEW HOURS...A
FLASH FLOOD WARNING MAY BE NEEDED.

IF YOU ENCOUNTER FLOODED ROADWAYS...BE SMART...DONT BECOME A
STATISTIC...TURN AROUND...DONT DROWN.

LAT...LON 4217 9230 4216 9183 4187 9183 4188 9230
TIME...MOT...LOC 0345Z 240DEG 49KT 4203 9211

GIBBS
Local storm report, Jun 24, 9:56 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 PM CDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             CENTER POINT            42.19N 91.78W
06/24/2015  E1.25 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG-TV THROUGH VIEWER PICTURE ON SOCIAL
            MEDIA.

&&

HAASE
Local storm report, Jun 24, 10:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 PM CDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             N CENTRAL CITY          42.21N 91.52W
06/24/2015  M1.00 INCH       LINN               IA   TRAINED SPOTTER

&&

HAASE
Local storm report, Jun 24, 10:08 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 PM CDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
06/24/2015  M1.15 INCH       BENTON             IA   TRAINED SPOTTER

            1.15 INCHES IN LAST HOUR AND FORTY MINUTES

&&

KM

The radar

The Des Moines radar (KDMX), 194 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Scotland

When
June 24, 10:22 PM CST
Where
Scotland County, Bible Grove
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -92.300

Quarter size hail was reported along with a report of nearby creek out of its banks.

Flash Flood, Scotland

When
June 24, 11:00 PM CST to June 25, 1:00 AM CST
Where
Scotland County, 0.87 mi SW of Four Corners to 1.9 mi WSW of Four Corners
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.520, -92.340

Spotter reports that the North Fabius Creek was out of its banks for about a quarter mile northeast of Downing Missouri.

Flash Flood, Scotland

When
June 25, 3:00 AM CST to 4:00 AM CST
Where
Scotland County, 0.69 mi N of Bible Grove to 2.42 mi ENE of Bible Grove
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.360, -92.300

Three roads was reported closed northeast of Bible Grove, including County D, County Road MM, and the Canal Bridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589034, 589029, 589033.